Too Much Depakote for Age 68?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Too Much Depakote for Age 68?


Dr. Phelps,

My Father was diagnosed with Bipolar disorder 3 1/2 months ago.  He was diagnosed 1/ 1/2 months after having hip replacement surgery and not sleeping for four days straight while he was in the hospital. After he came home he was still not sleeping much.  At first when they were not sure why is was so wound up and not sleeping they put him on Zyprexa to help him sleep, which it did.  After he stared showing more signs of Bipolar (manic episode) they added Depakote to his medication.  He started taking 500mg a day, five days later his Dr. increased it to 1000mg.  It seemed to be helping a little.  Ten days later his Dr. increased it to 1500 mlg. This is when things started to go bad.  My Dad turned into a totally different person, almost zombie like.  He is normally very outgoing, friendly, and talkative.  He also has a strange feeling in the back of his head that comes and goes throughout the day. He describes it as feeling like he has cotton in his head.  His Dr. gradually took him off of the Zyprexa because of the side effects it can cause.  After a week or so of not sleeping well the Dr. put him on Seroquel (50mg) to help him sleep and also to help with the depression he was now apparenty having.  He says he feels a little better and his energy level is a little better, but he is still not himself.  He still talks very little and can't seem to think or make decisions for himself any more.  He used to always stay busy doing chores and projects around the house.  Now he just sits around the house and asks my Mom what he should do. He also still  has the funny feeling in the back of his head. 
I heard that elderly people should start out with a low dose of Depakote.  Could it be that he is taking too much for his age?  He is 68 years old and weighs 170 pounds. The lab shows his depakote level is only 78.  Do you have any suggestions on how I can get my Dad back?  Other family members and friends are shocked when they see how different he is.

 

Dear Sharon -- 
Sounds like you're really worried that the Depakote is the culprit.  It would be easy for me to jump in with you on that from the way you've put the story together here.  I have to be careful and imagine that someone else (at least perhaps the doc') might tell the story differently.  But shall we say that on the basis of the information you've presented here, it does make one scratch one's head about whether it might be reasonable to try turning down the Depakote a bit, especially now that there's some Seroquel in there as well (i.e. why did it get turned to 1500? presumably because 1000 wasn't enough at one point, perhaps even with some Zyprexa on board at that point?  but now, you might hope that he could do well on 1000 mg of Depakote -- particularly if there is something else in there now that you could hope was adding to whatever the lower Depakote might be able to accomplish). 

Perhaps a more useful general point, though, which also supports your working theory and what you'd like to see done, is my primary care doctor friend's way of putting it:  "medications are guilty until proven innocent". It doesn't matter what the blood level is, though if it had been 130 that might have told you something.  The only way to know for sure that Depakote hasn't messed things up is to turn it down, and finally off if necessary to know for sure. 

But of course, in the meantime there's the risk of worsening of symptoms again, and there is no guarantee you can say "whoops, turn it up again" and get back to where you were, you see.  So there's an even bigger risk than just having some symptoms return while you're figuring it out.  

However, older folks can react to doses that rarely bother a 20 or 30 year old, so I'd agree on that basis as well that the Depakote might be causing trouble at this dose.  They make a 125 mg version (two in fact; the one I like is the "sprinkles" version, made for kids) so you could wonder out loud about just turning it down a little bit and see what happens.  

One more thing supports your view:  I tell patients that when the Depakote dose is too high, they'll know, because they'll get a funny feeling in their head, sort of like a headache but not quite, very unusual, like nothing they've had before. Here's how that's stated in the handout I wrote 4 years ago (on my website if you want to print it from there): 

Too high a dose causes a “spacey”, foggy feeling; a mild but constant headache; and occasionally mild blurring of vision.  If you notice these, move your dose down one pill and continue that dose until your next appointment.  

You might ask your dad if there's been any change in his vision.  If so, that would just about clinch it. But be careful about how you approach the doc' about this.  Here are some thoughts about talking with doctors.  Good luck. 

Dr. Phelps


Published February, 2005
 

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?